Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 28, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 1995, 4:18 PM EDT for Surry County, North Carolina. It was in force for 57 min.
The area
The counties it named.
The facts
- Issued
- May 18, 1995, 4:18 PM EDT (20:18 UTC)
- Expired
- May 18, 1995, 5:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Surry County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 182022 SVRRNK NCC171-182115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 418 PM EDT THU MAY 18 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM EDT FOR THE FOLLOWING COUNTY... IN NORTHWEST NORTH CAROLINA ...NORTHERN SURRY COUNTY AT 418 PM WEATHER RADAR IN BLACKSBURG INDICATED A SEVERE THUNDERSTORM OVER NORTHWEST SURRY COUNTY ABOUT 10 MILES WEST OF MOUNT AIRY. THE STORM WAS MOVING TOWARD THE EAST AT 30 MPH AND WILL WILL CROSS I-77 BETWEEN 420 AND 440 PM. IT WILL AFFECT MOUNT AIRY BY 445 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. KAK/JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:35 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 18, 2:35 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT THU MAY 18 1995 RECOMMENDATIONS... WBC...RDU AND CRW...DO WHAT YOU WANT...HV HAD NO TIME TO LOOK AT MUCH OF ANYTHING. DISCUSSION...SMALL BOW ECHO PRODUCED NUMEROUS REPORTS OF DOWNED POWER LINES AND TREES AND POWER OUTAGES ACRS NRN PORTION OF THE CWA. OUTFLOW BNDRY FROM THIS CONVECTION NOW SHOWG UP ON SAT PICTS FROM ERN APPOMATTOX COUNTY SOUTHWEST TO GRAYSON COUNTY. EXPpECT SEVERE TRW TO DVLP HERE DURG THE NEXT FEW HOURS. MTE
In the hours before
Special weather statement, May 18, 12:02 PM EDT, 4 hours 16 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-191200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT THU MAY 18 1995 ...TORNADO WATCH UNTIL 3 PM FOR SOUTHEAST WEST VIRGINIA AND FAR SOUTHWEST VIRGINIA... ...SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR THE REMAINDER OF SOUTHWEST VIRGINIA. ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE AREA... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. LATE THIS MORNING...A VERY MOIST AND UNSTABLE AIRMASS WAS IN PLACE ACROSS THE AREA. ADDITIONAL HEATING THIS AFTERNOON WILL INCREASE THE INSTABILITY OF THE AIRMASS EVEN MORE. STRONG TO SEVERE THUNDERSTORMS ARE ALREADY OCCURRING IN PORTIONS OF SOUTHERN WEST VIRGINIA AND FAR SOUTHWESTERN VIRGINIA. THESE STORMS ARE EXPECTED TO CONTINUE TO MOVE RAPIDLY EAST-NORTHEAST THIS AFTERNOON. IN ADDITION...THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON ALMOST ANYWHERE IN SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THE SEVERE THUNDERSTORM THREAT WILL LIKELY CONTINUE WELL INTO THE EVENING HOURS...ESPECIALLY EAST OF THE BLUE RIDGE. THE MAIN THREAT FROM THUNDERSTORMS THIS AFTERNOON AND TONIGHT IS STRONG DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED TORNADOES ARE ALSO POSSIBLE. : STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR LOCAL RADIO OR TELEVISION FOR LATER UPDATES AND POSSIBLE WARNINGS. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY MID AFTERNOON. MTE
Local storm report, May 18, 2:45 PM EDT, 1 hour 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT THU MAY 18 1995
SEVERE WEATHER EVENTS OF MAY 18, 1995
TIME COUNTY/CITY EVENT
1225 PM CRAIG TREES AND POWER LINES REPORTED DOWN
OVER ENTIRE COUNTY.
1235 PM CRAIG 12 TO 20 INCH DIAMETER TREES DOWN
AND NUMEROUS POWER LINES DOWN IN
NEW CASTLE VICINTY.
1238 PM CITY OF ROANOKE 59 MPH GUSTS TURNED OVER SMALL
AIRPLANE AT ROANOKE AIRPORT.
1242 PM BOTETOURT HOUSE PARTIALLY DESTROYED IN
CLOVERDALE.
.
1245 PM CRAIG TREES AND POWER LINES DOWN AT
NATIONAL FORREST SERVICE STATION
AT POTTS MOUNTIAN.
1255 PM BEDFORD STATE HIGHWAY DEPARTMENT REPORTED
TREES DOWN ACROSS NORTHERN PART OF
COUNTY.
100 PM BOTETOURT ROOFS BLOWN OFF TWO BUILDINGS
AND NUMEROUS TREES DOWN IN BUCHANAN.
105 PM ROCKBRIDGE WINDS 60 TO 70 MPH BLEW SCREENS
OFF DOORS IN GLASGOW AND MADISON
HEIGHTS.
110 PM BEDFORD STATE HIGHWAY DEPARTMENT REPORTED
POWER LINES DOWN IN BIG ISLAND.
135 PM AMHERST SHERIFF DEPARTMENT REPORTED TREES
AND POWER LINES DOWN IN AMHERST
AND MADISON HEIGHTS.Special weather statement, May 18, 2:50 PM EDT, 1 hour 28 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-182000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 25O PM EDT THU MAY 18 1995 FOR THE TIME BEING...SEVERE THUNDERSTORMS HAVE MOVED OUT OF SOUTHWEST VIRGINIA. HOWEVER...THUNDERSTORM DEVELOPMENT IS POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON...ALONG A LINE FROM NORTHERN CHARLOTTE COUNTY TO MARTINSVILLE TO NEAR GALAX AND IN THE MOUNTIANS OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. IN ADDITION...THUNDERSTORM DEVELOPMENT IN SOUTHERN KENTUCKY WILL LIKELY SPREAD BACK INTO SOUTHWEST VIRGINIA LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MTE
Nearby
Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.